Multiple sclerosis (MS) management is changing, revolutionized by oral agents. Immune Reconstitution Inflammatory Syndrome (IRIS) describes exaggerated response to both exogenous (infective) and endogenous (non-infective) antigens.
This paper reports two cases of MS “rebound” following withdrawal of oral treatments.
Two patients, with suboptimal response to interferons, trialled oral MS treatment (fingolimod and BG12) with excellent response. Upon cessation both experienced MS “rebound” which responded to steroids.
“Rebound” may occur following withdrawal of oral MS therapies. Patients should be advised accordingly and possibly started on alternative treatment before the immunomodulating effect of therapy has subsided.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Multiple Sclerosis and Related Disorders
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- A placebo-controlled trial of oral fingolimod in relapsing multiple sclerosis.New England Journal of Medicine. 2010; 362: 387-401
- Fumaric acid esters exert neuroprotective effects in neuroinflammation via activation of the Nrf2 antioxidant pathway.Brain. 2011; 134: 678-692
- Clinical immunology of the sphingosine 1-phosphate receptor modulator fingolimod (FTY720) in multiple sclerosis.Neurology. 2011; 76: S20-S27
- Disease activity return during natalizumab treatment interruption in patients with multiple sclerosis.Neurology. 2011; 76: 1858-1865
- Immune reconstitution inflammatory syndrome in patients with multiple sclerosis following cessation of natalizumab therapy.Archives of Neurology. 2011; 68: 186-191
- Treatment of progressive multifocal leukoencephalopathy associated with natalizumab.New England Journal of Medicine. 2009; 361: 1075-1080
Published online: December 26, 2012
Accepted: November 12, 2012
Received in revised form: October 4, 2012
Received: June 13, 2012
© 2013 Published by Elsevier Inc.